Mathematical Research Letters

Volume 25 (2018)

Number 6

Good reduction and canonical heights of subvarieties

Pages: 1837 – 1863



Benjamin Hutz (Department of Mathematics and Statistics, Saint Louis University, St. Louis, Missouri, U.S.A.)


We bound the length of the periodic part of the orbit of a pre-periodic rational subvariety via good reduction information. This bound depends only on the degree of the map, the degree of the subvariety, the dimension of the projective space, the degree of the number field, and the prime of good reduction. As part of the proof, we extend the corresponding good reduction bound for points proven by the author for non-singular varieties to all projective varieties. Toward proving an absolute bound on the period for a given map, we study the canonical height of a subvariety via Chow forms and compute the bound between the height and canonical height of a subvariety. This gives the existence of a bound on the number of preperiodic rational subvarieties of bounded degree for a given map. An explicit bound is given for hypersurfaces.

Received 28 July 2016

Accepted 14 June 2017

Published 25 March 2019